All boxes of medicine calling themselves a pain reliever might look and sound similar. However, the differences on a chemical level are enormous and worth understanding. While they are almost always safe to take when administered correctly, there are situations in which using them may be ill-advised. Using them before receiving a vaccination, for example, can create problems with monitoring side effects.

However, once you learn the differences between each pain reliever, it will soon become second nature. Then, you will never have to guess second which one to get again. Of course, asking your care provider will give you the best answers. However, this article can help you ask some educated and ultimately informative questions.

Ibuprofen, Aspirin, and Acetaminophen

The three most common pain relievers are all made of different chemicals. Consequently, they all behave slightly differently in the body, though they all can treat aches and pains. Ibuprofen and aspirin are both NSAIDs – Nonsteroidal anti-inflammatory drugs. Medical professionals also use them to treat fevers, inflammation, and pain. They are in products such as Motrin and Advil (ibuprofen) and drugs such as Bayer and Excedrin (aspirins).

Ibuprofen Vs. Aspirin

While ibuprofen and aspirin treat the same symptoms and are both NSAIDs, they are not the same drugs. As a result, their chemical structures can interact a little differently with the body. Both drugs inhibit cyclooxygenase, also called the COX enzyme. This prevents the formation of chemicals that cause inflammation, which is part of the body’s immune system.

NSAIDs generally work overtime, typically the course of a few days. Do not take long term unless advised by a doctor. Because they reduce inflammation, they are more effective for certain types of pain.

Acetaminophen

Acetaminophen is not an NSAID. It does not reduce inflammation, but it can reduce pain all the same. While acetaminophen does not reduce inflammation, it works to inhibit pain reception in the body. It numbs the body to lower amounts of pain, requiring more severe pain to feel while using acetaminophen. It also explicitly tells the hypothalamus to reduce body temperature when the temperature is elevated through chemical action. Though it can typically be used longer than NSAIDs, it should still not be used longer than ten days unless advised by a doctor.

The doses also vary based on which medicine you are using.

  • Aspirins typically come in amounts of 325 milligrams.
  • Ibuprofens in 200 milligrams.
  • Acetaminophens in doses ranging from 325mg to 1000mg.

Which One is Best for Me?

Professionals usually recommend acetaminophen at lower dosages because, in high amounts, it can be toxic to the liver and is also far more effective at treating mild, temporary pain. Doses less than 3000mg per day are generally safe, but taking the minimum required is always recommended unless advised otherwise by your doctor. Care should be taken to consume lower doses of acetaminophen if you drink a more significant than average amount of alcohol because of its interaction with the liver. Mixing cold medication or prescription narcotics can also present risky interactions and be checked with a pharmacist.

However, NSAIDs and another drug – Naproxen – May be more effective than acetaminophen for situations where swelling and inflammation are present. These drugs tend to have more risk of side effects – Most commonly being stomach tenderness and irritation, though some patients may develop internal ulcers and bleeding in sporadic cases. They also carry a risk of heart attack and stroke when you take them at high doses for extended durations. This is why you should taper off use after symptoms abate. Your doctor may prescribe you a low-dose NSAID of 65 milligrams to help prevent symptoms of heart conditions from worsening, but you should always check with your care provider if you plan on taking any pain reliever in the long term.

In Conclusion

Base your decision on the intensity of your pain, whether or not swelling is present, and always be sure to contact your care provider to address any concerns or questions.